This Popular Antibiotic Turned the Whites of a Man’s Eyes Blue

Photo Credits: okawa somchai/ Shutterstock | Image Used for Illustrative Purpose Only

Slight eye color changes rarely signal health issues—after all, eye color can shift with age. However, if the whites of your eyes become, for example, a bright shade of blue, that's certainly a cause for concern. 

Unfortunately, that's exactly what happened to one man who was forced to see a doctor after his eyes shifted to a frightening navy color. A report published by The New England Journal of Medicine revealed a 70-year-old man who had the whites of his eyes, known medically as sclera, turn from milky to indigo. Surprisingly, he had no pain, his vision was within normal guidelines and his overall eye health was completely regular. The culprit of this staining: A popular antibiotic named minocycline, which is commonly used to treat bacterial infections and severe acne. Minocycline is also known for its anti-inflammatory properties, making it a go-to drug for patients suffering from rheumatoid arthritis.


You May Also Like: Man Who Transformed His Skin Reveals the Exact Steps It Took

According to the report, the patient in question had been taking minocycline for over 15 years as an arthritis treatment, slowly noticing a color change as time went on. Though it’s not clear exactly how this process happens, the doctors behind the article, Jawad Arshad and Rony Sayegh, MD, believe that this could occur as a side reaction of minocycline and melanin or iron, forming “insoluble complexes” that build up in the body and stick around. Although the patient swapped out the antibiotics, he still had the blues after a full year on new meds.

This is not the first reported case of minocycline staining or hyperpigmentation. In 2016, a study of almost 300 patients using the medication as a long-term solution found that while only 3 percent of patients experienced a blue coloration of their sclera, over half of the patients showed some sign of discoloration after four and a half years, especially in their skin.

Additionally, an article published in American Academy of Ophthalmology in March 2007 details a similar case of a 79-year-old patient dubbed “Eleanor Green.” After 10 years of taking minocycline, parts of her ear, cheeks, brows and fingernails had become a cloudy cobalt. After discontinuing the drug, Ms. Green only showed a partial reduction in pigmentation. Color us shocked.

0 Comments

From around the web

THANK YOU FOR SUBSCRIBING TO THE

NEWSLETTERS